Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Nashville, TN

May 13, 2005Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2005, 5:48 PM CDT for Fentress County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 5:48 PM CDT (22:48 UTC)
Expired
May 13, 2005, 6:11 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 132248
SVROHX
TNC049-132315-
/O.NEW.KOHX.SV.W.0083.050513T2248Z-050513T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JAMESTOWN...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN FENTRESS COUNTY AT 600 PM CDT

LAT...LON 3644 8501 3633 8484 3660 8453 3674 8474

$$

04
1 follow-up statement
000 
WWUS54 KOHX 132311
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT FRI MAY 13 2005

TNC049-132320-
/O.CAN.KOHX.SV.W.0083.000000T0000Z-050513T2315Z/
FENTRESS TN-
610 PM CDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FENTRESS COUNTY
IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3644 8501 3633 8484 3660 8453 3674 8474

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 13, 2:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI MAY 13 2005

.SHORT TERM...(THROUGH SAT)
CURRENT...APPARENTLY TOO MUCH SUBSIDENCE AT PRESENT FOR CONVECTIVE
DEVELOPMENT. MAY HAVE MORE LATER AS HAS BEEN TREND LAST FEW DAYS.
TEMPS IN MID 80S FOR MOST PART.

EVER INCREASING CHANCE OF CONVECTION AS AIR MASS FURTHER
DESTABILIZES AND H5 RIDGE BREAKS DOWN. AM GOING WITH FASTER GFS
MODEL ON TIMING OF FRONT SAT...BUT NOT QUITE AS FAST AS LAST NITES
RUN. COULD BE SOME ISOLATED SEVERE...BUT WILL LET MID PACKAGE
ADDRESS THAT FOR NOW. FRONT SHOULD BE AROUND BNA BY 00Z SUN...AND
PUSH THRU REST OF CWA SAT EVE.

.LONG TERM...
NICE COOLER SUNNY DAY SUN...AND HI PRES FOLLOWS INTO TUE.

AS FOR TEMPS...EXCEPT FOR COOLER MAXS TOMORROW FOLLOWED MAV NUMBERS
CLOSELY.

BNA TU 66/77/53/70 374-
CKV TU 65/76/51/69 473-
CSV TU 62/75/52/66 257-
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, May 13, 5:30 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-132230-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED STORMS COULD BECOME SEVERE THIS AFTERNOON AND EARLY EVENING.
THE MAIN HAZARD WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT SWEEPING ACROSS THE REGION WILL BRING A SLIGHT RISK
OF SEVERE THUNDERSTORMS TO MIDDLE TENNESSEE SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE
SATURDAY.

31

In the hours before

Special weather statement, May 13, 12:43 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CDT FRI MAY 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-131900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1243 PM CDT FRI MAY 13 2005

WITH CONTINUED AFTERNOON HEATING...THE AIR MASS ACROSS MIDDLE
TENNESSEE HAS CONTINUED TO DESTABILIZE. ALSO...STEEP MID LEVEL
LAPSE RATES HAVE DEVELOPED. AS A RESULT...ISOLATED STRONG STORMS
ARE BEGINNING TO FORM ALONG THE CUMBERLAND PLATEAU AROUND CROSSVILLE
AND EAST OF JAMESTOWN. ISOLATED TO SCATTERED STORMS...ARE EXPECTED TO
FORM ACROSS MIDDLE TENNESSEE DURING THE AFTERNOON...SOME OF WHICH
MAY BECOME SEVERE...WITH LARGE HAIL...UP TO GOLF BALL SIZE...BEING
THE MAIN THREAT...BUT DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE IN A
FEW STORMS. THE WIND FIELD ALOFT IF FAIRLY WEAK...BUT STORMS SHOULD
MOVE NORTHWARD ONCE THEY DEVELOP.

BOYD
01
Special weather statement, May 13, 1:37 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
137 PM CDT FRI MAY 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-132000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
137 PM CDT FRI MAY 13 2005

THE AIR MASS ACROSS MIDDLE TENNESSEE REMAINS UNSTABLE THIS AFTERNOON.
ISOLATED THUNDERSTORMS HAVE FORMED IN THE AFTERNOON HEAT...HOWEVER
SUBSIDENCE APPEARS TO BE SUPPRESSING FURTHER THUNDERSTORM DEVELOPMENT
AT THIS TIME. TO OUR NORTH AND WEST...A BAND OF INTENSE THUNDERSTORMS
ALONG THE WABASH...OHIO RIVERS AND ALONG THE MISSISSIPPI RIVER IN
FAR WESTERN TENNESSEE...WILL TRACK EASTWARD INTO WESTERN KENTUCKY...
AND ACROSS WESTERN TENNESSEE DURING THE AFTERNOON. THESE STORMS ARE
BEING MONITORED CLOSELY SINCE THEY COULD ENTER OUR WESTERN COUNTIES
LATER THIS AFTERNOON AND DURING THE EVENING. LARGE HAIL AND DAMAGING
DOWNBURSTS WINDS WILL BE THE MAIN THREAT FROM THESE STORMS.

BOYD
01
Special weather statement, May 13, 2:01 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
201 PM CDT FRI MAY 13 2005

TNZ011-034-131930-
FENTRESS-PICKETT-
201 PM CDT FRI MAY 13 2005

A COUPLE OF STRONG THUNDERSTORMS ARE MOVING NORTH THROUGH NORTHERN
FENTRESS COUNTY...NEAR JAMESTOWN. THIS STORM WILL TRACK NORTH
ACROSS PALL MALL INTO EASTERN PICKETT COUNTY DURING THE NEXT HALF
HOUR. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH GUSTY
WINDS...AND FREQUENT LIGHTNING STRIKES.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:42 PM CDTSevere Thunderstorm WarningOHXRobertson33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.